Childhood Diseases

Posted by: Casey | 2010-12-09



Hi Professor,

My 16 month old has an ear infection. He was prescribed AugMaxcil S. The box states that 5ml contains the EQUIVALENT of 125mg amoxicillin and 31.25mg clavulanic acid. My son now has diarrhoea and you have previously mentioned that it is the clavulanic acid causing this. But the box states that it is the equivalent, how will I know in future what anti-biotics will not cause diarrhoea?

I need to complete the course but am afraid of dehydration at the same time. I have given him 5ml of Kaostatex. Should I continue with the anti-biotics and Kaostatex or try another brand?

Thank you for your help.

Expert's Reply



See my reply to 'Minnie Mouse' above.Your son cannot tolerate this antibiotic which is a generic form of Augmentin. He has developed diarrhoea as a result of the 'good bacteria' in his digestive system being eliminated by the antibiotic.You need to give your son a good probiotic for 10 days and stop all fruit juice for at least a day or two. You can give him Kaostatex as it does not contain an antibiotic.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

user comments


Posted by: Purple | 2010-12-09

I thought that most antibiotics caused diarrhoea.

Are you giving your son reuteri or probiflora wtih atleast a two hour gap before and after his doses of antibiotics?

Reply to Purple

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.